Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 22, NWS Morristown, TN

April 28, 2014Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 28, 2014, 1:21 PM EDT for Scott County, Tennessee. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2014, 1:21 PM EDT (17:21 UTC)
Expired
Apr 28, 2014, 1:45 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Scott County, TN

The radar

The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 1:30 PM EDTTSTM WND DMG4 Nw Oneida, TNLARGE TREE DOWN.
Apr 28, 1:30 PM EDTTSTM WND DMGOneida, TNFEW TREES DOWN.
Apr 28, 1:30 PM EDTHAIL 0.754 Nw Oneida, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 573 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
573 m²/s²
0-3 km storm-relative helicity
616 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

511 
WUUS54 KMRX 281721
SVRMRX
TNC151-281745-
/O.NEW.KMRX.SV.W.0022.140428T1721Z-140428T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
121 PM EDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCOTT COUNTY IN EASTERN TENNESSEE...

* UNTIL 145 PM EDT

* AT 121 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST OF JAMESTOWN...AND
  MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ONEIDA...HELENWOOD...WINFIELD...KETCHEN...BIG SOUTH FORK NATIONAL
  AND HONEY CREEK S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. 
REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3659 8426 3657 8426 3641 8466 3645 8470
      3650 8471 3660 8478
TIME...MOT...LOC 1721Z 240DEG 49KT 3648 8479 

$$

DH
1 follow-up statement
819 
WWUS54 KMRX 281737
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
137 PM EDT MON APR 28 2014

TNC151-281745-
/O.CON.KMRX.SV.W.0022.000000T0000Z-140428T1745Z/
SCOTT TN-
137 PM EDT MON APR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHERN SCOTT COUNTY...

AT 137 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR ONEIDA...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
ONEIDA...HELENWOOD...WINFIELD...KETCHEN...BIG SOUTH FORK NATIONAL AND
HONEY CREEK S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS 
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. 
REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3659 8426 3657 8426 3641 8466 3645 8470
      3650 8471 3660 8478
TIME...MOT...LOC 1737Z 240DEG 46KT 3655 8460 

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 10:47 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 28, 10:47 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1047 AM EDT MON APR 28 2014

.DISCUSSION...OVERALL...CURRENT FORECAST LOOKS GOOD. MADE SOME
MINOR CHANGES TO CLOUDS AND POPS.

RADAR SHOWS A GOOD DEAL OF SHOWERS AND THUNDERSTORMS OVER MIDDLE
TENNESSEE WITH AN OUTFLOW BOUNDARY OVER SOUTHERN MIDDLE TENNESSEE.
THIS BOUNDARY WILL LIKELY BE AN IMPORTANT PART OF THE SEVERE
WEATHER OUTBREAK FOR THIS AFTERNOON AND EVENING. MODELS CONTINUE TO
SHOW FAVORABLE BOUYANCY AND SHEAR OVER THE PLATEAU AND SOUTHERN
VALLEY LATE TODAY FOR SEVERE THUNDERSTORMS. HODOGRAPH SHOWS
FAVORABLE SHEAR FOR TORNADIC DEVELOPMENT. ALREADY HAVE SIGNIFICANT
TORNADO PARAMETER VALUES OF 2 TO 3 OVER NORTHERN MISSISSIPPI AND
NORTHERN ALABAMA.

WILL NEED WATCH FOR SUPERCELL DEVELOPMENT OVER THESE AREAS THIS
AFTERNOON...THEN MOVE EAST NORTHEAST INTO THE PLATEAU/SOUTHEAST
TENNESSEE LATE THIS AFTERNOON AND EVENING. EVENTUALLY...THESE
STORMS WILL COME TOGETHER AS A SQUALL LINE WITH DAMAGING WINDS A
CONCERN FOR A GOOD PART OF THE AREA THIS EVENING/OVERNIGHT.

HIGH PWS WILL PRODUCE A POTENTIAL OF HEAVY RAINFALL AND FLASH
FLOODING AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             81  63  81  61 /  70  90  70  80
KNOXVILLE MCGHEE TYSON AIRPORT, TN  80  64  79  62 /  60  90  80  80
OAK RIDGE, TN                       79  63  79  60 /  60 100  80  70
TRI CITIES AIRPORT, TN              78  59  75  57 /  50  90  90  90

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH WEDNESDAY MORNING
     FOR CHEROKEE-CLAY.

TN...FLOOD WATCH FROM 8 PM EDT /7 PM CDT/ THIS EVENING THROUGH
     WEDNESDAY MORNING FOR ANDERSON-BLEDSOE-BLOUNT SMOKY
     MOUNTAINS-BRADLEY-COCKE SMOKY MOUNTAINS-EAST POLK-HAMILTON-
     JEFFERSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN-NW BLOUNT-
     NORTH SEVIER-NORTHWEST COCKE-NORTHWEST MONROE-RHEA-ROANE-
     SEQUATCHIE-SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-WEST
     POLK.

VA...NONE.
&&
Hazardous weather outlook, Apr 28, 5:02 AM EDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EDT MON APR 28 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
502 AM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...RISK OF SEVERE THUNDERSTORMS...HEAVY RAINFALL AND FLASH FLOODING
FOR TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AND
OVERNIGHT...WITH LOCALLY HEAVY RAINS...DAMAGING WINDS AND LARGE
HAIL BEING THE MAIN THREATS. HOWEVER...ISOLATED TORNADOES COULD
ALSO OCCUR ACROSS THE CUMBERLAND PLATEAU AND SOUTHEAST
TENNESSEE...WHERE THE GREATEST INSTABILITY AND MOST FAVORABLE WIND
PROFILE WILL EXIST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...RISK OF SEVERE THUNDERSTORMS...HEAVY RAINFALL AND FLASH FLOODING
CONTINUES INTO WEDNESDAY...

A SLOW MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION THROUGH
WEDNESDAY...BRINGING THE POSSIBILITY OF SEVERE THUNDERSTORMS AGAIN
ON TUESDAY AFTERNOON AND EVENING.

HEAVY RAINFALL MAY LINGER WELL INTO WEDNESDAY...AND COULD EXTEND
THE THREAT OF FLOODING OR FLASH FLOODING.

THERE IS A GOOD DEAL OF UNCERTAINTY HOW THIS SYSTEM WILL
DEVELOP...SO PLEASE STAY TUNED TO THE LATEST WEATHER UPDATES.

ADDITIONAL INFORMATION AND DETAILS CAN BE FOUND IN OTHER PRODUCTS
SUCH AS THE FLOOD WATCH STATEMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO TUESDAY AND ALSO
WEDNESDAY FOR REPORTS OF FLOODING OR DAMAGE FROM THE SEVERE STORMS.

TG/TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:28 AM EDTRiver Flood WarningMRXCocke3 days
Apr 28, 1:45 PM EDTSevere Thunderstorm WarningMRXScott30 min
Apr 28, 1:58 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott47 min
Apr 28, 2:07 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott38 min
Apr 28, 2:38 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Morgan, Scott, Union52 min
Apr 28, 2:41 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock49 min
Apr 28, 3:05 PM EDTTornado WarningMRXClaiborne, Hancock40 min
Apr 28, 3:21 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins, Union54 min
Apr 28, 3:34 PM EDTWind AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 3 more16 hr
Apr 28, 4:12 PM EDTSevere Thunderstorm WarningMRXCarter, Hancock, Hawkins, Sullivan48 min
Apr 28, 4:21 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi39 min
Apr 28, 4:28 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.